Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 326, NWS Wichita, KS

August 12, 2002Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 12, 2002, 6:37 PM CDT for Rice County, Kansas. It was in force for 68 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2002, 6:37 PM CDT (23:37 UTC)
Expired
Aug 12, 2002, 7:45 PM CDT
In force
68 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Rice County, KS

The radar

The Wichita radar (KICT), 109 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 6:50 PM CDTHail 0.88Chase, KS
Aug 12, 7:29 PM CDTHail 0.75Lyons, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 770 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 504 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
770 J/kg
Mixed-layer CIN
-469 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
504 m²/s²
0-3 km storm-relative helicity
619 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

335 
WUUS53 KICT 122337
SVRICT
KSC159-130045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
638 PM CDT MON AUG 12 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICE COUNTY IN KANSAS

* UNTIL 745 PM CDT.

* AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF SILICA...OR ABOUT 18 MILES
  EAST OF GREAT BEND...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR RAYMOND AROUND 640 PM CDT...
  7 MILES NORTHWEST OF ALDEN AROUND 655 PM CDT...
  NEAR CHASE AROUND 700 PM CDT...
  NEAR LYONS AROUND 720 PM CDT...
  NEAR LITTLE RIVER AROUND 745 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RICE
COUNTY UNTIL 745 PM CDT.

LAT...LON 3850 9847 3817 9846 3825 9793 3852 9801

/COX

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:30 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 12, 3:30 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
330 PM CDT MON AUG 12 2002

FCST CONCERN...
EVOLUTION OF CONVECTION TONIGHT INTO TUES...

MAJOR TROUGH STILL DIGGING INTO THE PLAINS STATES. INITIAL WAVE
WHICH TRIGGERED OVERNIGHT STORMS NOW DEPARTING. MAIN TROUGH AXIS IS
EVIDENT ACROSS SE MONTANA INTO WYOMING. MORNING UPPER AIR FEATURES
OF NOTE INCLUDED 850MB MOISTURE AXIS OF +14 TO +15C ACROSS THE CWA.
PRECIPITABLE WATER ANALYSIS INCLUDED 1.7 INCHES+ ACROSS OK. MORNING
UPPER AIR ALSO REFLECTED A RATHER DEEP MOIST LAYER EXTENDING TOWARD
10000FT ACROSS THE EASTERN HALF WHERE ISENTROPIC LIFT WAS PRODUCING
MOISTURE FLUX CON.  AT THE SFC, MORNING CONVECTION /WEAK SUBSIDENCE
HAS MIXED DEWPOINTS OUT INTO THE LOWER 60S ACROSS THE WESTERN HALF
OF THE CWA HOWEVER DEWPOINTS ACROSS NORTHERN OK WERE INCREASING WITH
TIME INTO THE LOWER 70S. MEANWHILE, MAIN UPPER LEVEL JET STREAK IS
NOSING INTO WESTERN NEBRASKA WHILE THE ASSOCIATED 700MB FRONT WAS
ALSO LOCATED ACROSS NEB AND EVIDENT BY ONGOING ELEVATED CONVECTION.

FOR TONIGHT, CONCERN IS FOR SEVERE WX AND HEAVY RAINS. APPEARS
LIKELY THAT A BROKEN LINE OF THUNDERSTORMS WILL DEVELOP ACROSS
CENTRAL KS THIS EVENING AS ISENTROPIC PROCESSES LIFT AND COOL THIS
LAYER. SFC FRONT WILL AID IN FORCING AFTER 21Z. WIND PROFILES AND
CAPE SUGGEST THERE WILL BE SUPERCELLS INITIALLY WITH SOME THREAT FOR
TORNADOES. APPEARS TORNADIC THREAT WOULD QUICKLY GIVE WAY TO
PRIMARILY HAIL AND SOME DAMAGING WIND. WHAT IS STRIKING HOWEVER IS
THE FCST MOISTURE PARAMETERS TONIGHT AS THE MAIN DYNAMICS EMERGE
ACROSS THE AREA.  AFTER 06Z 850-700MB THETA E RIDGE IS FCST TO BE IN
PLACE ACROSS SOUTH CENTRAL KS. THE INSTABILITY WOULD ALSO BE
GREATEST ACROSS THIS GENERAL AREA. LLJ OF 35-40KTS NOSING UP ALONG
THE TURNPIKE WITHIN THE THETA E RIDGE WHILE 500-300MB WINDS OF
20-40KTS WOULD SUPPORT SOME POTENTIAL FOR BACKBUILDING FOR A TIME
AFTER 06Z. HIGH FFG GUIDANCE VALUES ARE A LIMITING FACTOR,
ESPECIALLY ACROSS FAR SE KS, HOWEVER GIVEN DEGREE OF UPPER
DIV/DYNAMIC FORCING COMBINED WITH MOISTURE PARAMETERS/FCST WARM
CLOUD DEPTH IN EXCESS OF 10KFT FEEL THAT SOME AREAS HAVE THE
POTENTIAL TO RECEIVE 3-4 INCHES OF RAIN. HAVE COORDINATED WITH
HPC/SGF AND WILL ISSUE GENERIC FLOOD WATCH WITH GREATEST EMPHASIS ON
SOUTH CENTRAL KS WITHIN GREATER INSTABILITY.

LINGERING CLOUDS AND PRECIP CHCS TUES UNTIL UPPER TROUGH PASSAGE
ARGUE FOR A RATHER CLOUDY AND COOL DAY. MAX TEMPS OF 75 TO 80 WITH
GOING PRECIP CHCS LOOK GOOD.  CONDS SHOULD QUIET DOWN WEDS WITH
ANOTHER UPPER WAVE FCST TO INDUCE CYCLOGENESIS ACROSS WESTERN NEB
WITH SOME POTENTIAL FOR STORMS ON THURS IF THERE IS ENOUGH MOISTURE.
AT THIS POINT WILL KEEP THE FCST DRY AND WILL MONITOR. HYBRID NW
FLOW REGIME FCST TO PERSIST INTO THE WEEKEND. NO REAL FEATURE TO KEY
IN ON SO WILL KEEP FCST DRY.

FCSTID =   11
ICT   65  78  60  85 /  80  50  20   5
HUT   63  78  58  86 /  80  40  10   5
EWK   64  77  58  85 /  90  40  20   5
EQA   65  78  58  85 /  90  50  20   5
WLD   67  80  59  84 /  80  60  30   5
RSL   57  78  56  87 /  70  20  10   5
GBD   59  78  57  87 /  70  30  10   5
SLN   61  78  57  87 /  70  30  10   5
MPR   64  77  58  85 /  90  40  10   5
CFV   68  79  59  84 /  80  60  30   5
CNU   67  78  58  84 /  80  60  30   5
K88   66  77  58  84 /  80  50  20   5

.ICT...
KS...FLOOD WATCH FOR TONIGHT FOR ZONES KSZ052>053...KSZ067>072...
KSZ082>083...KSZ091>096...KSZ098>100.

In the hours before

Special weather statement, Aug 12, 12:52 PM CDT, 5 hours 45 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-130000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1252 PM CDT MON AUG 12 2002

...SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING WEST
OF I-35 AND EAST OF I-35 TONIGHT...

FOR THE AREA WEST OF I-35,
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. THESE
THUNDERSTORMS MAY PRODUCE UP TO 1 INCH HAIL AND BRIEF GUSTY WINDS.
SCATTERED THUNDERSTORMS EARLY THIS EVENING SHOULD DEVELOP INTO A
LINE.  PRIOR TO THE LINE FORMING, AN ISOLATED TORNADO CANNOT BE
RULED OUT.  ONCE THE LINE DEVELOPS, THE PRIMARY THREAT WILL BE
DAMAGING WINDS. 35 TO 45 MPH WINDS ARE LIKELY OVER MUCH OF THE
AREA, WITH SOME GUSTS OVER 60 MPH LIKELY.

FOR THE AREA EAST OF I-35,
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON, NO
ORGANIZED SEVERE WEATHER IS EXPECTED.  THE MAIN THREAT OF SEVERE
THUNDERSTORMS WILL OCCUR LATER THIS EVENING AND OVERNIGHT.  DAMAGING
WINDS WILL BE THE PRIMARY THREAT FROM THE LINE OF THUNDERSTORMS,
WHICH SHOULD TRAVERSE THE AREA OVERNIGHT.  WINDS OF 40 TO 60 MILES
PER HOUR COULD AFFECT MUCH OF THE AREA, ESPECIALLY WEST OF A LINE
FROM YATES CENTER TO CHETOPA. THE TORNADO THREAT OVER THIS REGION
IS MINIMAL.

THE SYNOPSIS,
A STRONG COLD FRONT WAS LOCATED FROM EASTERN NEBRASKA, TO
NORTHWEST KANSAS AT MIDDAY. THE FRONT IS FORECAST TO SWEEP ACROSS
MOST OF KANSAS BY DAYBREAK TUESDAY.  A MODERATELY UNSTABLE AIRMASS
WILL BE LOCATED ACROSS THE REGION, ESPECIALLY ACROSS WESTERN
SECTIONS WHERE MORE SUNSHINE WILL OCCUR.  WIND PROFILES SUGGEST
ISOLATED TORNADOES WILL BE POSSIBLE ALONG THE FRONT EARLY THIS
EVENING, PRIOR TO THE STORMS DEVELOPING INTO A LINE.  CONDITIONS
ALONG THE FRONT, WILL BE MORE FAVORABLE FOR DAMAGING WINDS, AS THE
LINE OF STORMS MOVE SOUTHEAST DURING THE EVENING.

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 10:59 PM CDTSevere Thunderstorm WarningICTRussell61 min
Aug 11, 11:48 PM CDTSevere Thunderstorm WarningICTBarton57 min
Aug 12, 12:08 AM CDTSevere Thunderstorm WarningICTLincoln52 min
Aug 12, 12:21 AM CDTTornado WarningICTBarton39 min
Aug 12, 6:28 AM CDTSevere Thunderstorm WarningICTEllsworth, Rice47 min
Aug 12, 6:33 PM CDTSevere Thunderstorm WarningICTLincoln57 min
Aug 12, 6:50 PM CDTSevere Thunderstorm WarningICTRussell40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.